Alert archive / North Carolina / Flash Flood Warnings in 1998
Flash Flood Warning 27, NWS Wilmington, NC
NWS Wilmington, NC issued this flash flood warning at Aug 26, 1998, 1:15 PM EDT for Brunswick County, New Hanover County, North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 26, 1998, 1:15 PM EDT (17:15 UTC)
- Expired
- Aug 26, 1998, 5:00 PM EDT
- In force
- 4 hr
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
Counties Brunswick County, NC, New Hanover County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 5.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 261714 FFWILM NCC017-019-047-129-141-262105- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 115 PM EDT WED AUG 26 1998 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A... * FLOOD WARNING FOR... EASTERN BLADEN COUNTY IN SOUTHEASTERN NORTH CAROLINA BRUNSWICK COUNTY IN SOUTHEASTERN NORTH CAROLINA EASTERN COLUMBUS COUNTY IN SOUTHEASTERN NORTH CAROLINA NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA * UNTIL 500 PM EDT * AT 105 PM EDT DOPPLER RADAR AND SATELLITE ESTIMATES SHOW THAT THREE TO FOUR INCHES OF RAIN HAVE ACCUMULATED ACROSS NEW HANOVER... BRUNSWICK AND EASTERN PENDER COUNTIES SINCE THIS MORNING. IN THE WILMINGTON AREA... SKYWARN SPOTTERS REPORTED 5.18 INCHES OF RAIN NEAR THE BATTLE SHIP AND 4.81 INCHES AT THE INTERSECTION OF OLEANDER AND COLLEGE ROAD. THE HEAVY RAINS ASSOCIATED WITH HURRICANE BONNIE WILL CONTINUE TO SPREAD WEST ACROSS PENDER... BRUNSWICK... EASTERN COLUMBUS AND EASTERN BLADEN COUNTIES THROUGH LATE AFTERNOON. ADDITIONAL SQUALLS WILL ALSO AFFECT NEW HANOVER COUNTY AFTER 2 PM. THESE HEAVY RAINS WILL CAUSE DITCHES AND SMALL STREAMS TO OVERFLOW AND WILL ALSO FLOOD AREAS WITH POOR DRAINAGE. RESIDENTS ACROSS THE WARNED AREA SHOULD BE PREPARED FOR ADDITIONAL HEAVY RAINS FROM HURRICANE BONNIE THIS AFTERNOON. FLOODED ROADS WILL MAKE TRAVEL DANGEROUS EVEN AFTER THE HURRICANE LIFTS NORTH OF THE REGION. IF FLOOD WATERS THREATEN YOUR HOME... SEEK HIGHER GROUND WHEN THE HURRICANE WINDS DECREASE. SQI &
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:15 AM EDT, 4 hours earlier.
Area forecast discussion, Aug 26, 9:15 AM EDT, 4 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 915 AM EDT WED AUG 26 1998 RAH AND CAE: NONE...DEPENDING ON 11 AM ADVISORY DISC: THE FORECAST ALL HINGES ON HURRICANE BONNIE. GIVEN THE STORM/S PRESENT LOCATION AND FORECAST MOVEMENT...PRESENT FORECASTS LOOK REASONABLE. HOWEVER...SHOULD IT APPEAR THAT LANDFALL WILL OCCUR CLOSER TO THE NC/SC LINE...POPS WOULD NEED INCREASED ON THE WESTERN FRINGES OF THE ILM CWA. WILL ADDRESS THAT...IF NECESSARY...VIA TELEPHONE. CWF: GOING FORECAST LOOKS REASONABLE. WILL ADJUST FORECAST TO REFLECT HURRICANE CONDITIONS. NO CHANGES PLANNED IN THE OUT PERIODS. RAN
In the hours before
Special weather statement, Aug 26, 8:01 AM EDT, 5 hours 14 minutes before
NCZ029-044-079-090-091-251835- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 639 AM EDT TUE AUG 25 1998 ...HIGH WIND WARNING WEDNESDAY FOR MARTIN..PITT..GREENE..LENOIR AND DUPLIN COUNTIES... BASED ON THE CURRENT AND FORECAST TRACK OF HURRICANE BONNIE... SUSTAINED WINDS UP TO 50 MPH WILL BE POSSIBLE OVER THE COASTAL PLAINS BY LATE IN THE DAY ON WEDNESDAY. PERSONS IN THE AREA SHOULD TAKE PRECAUTIONSF TODAY TO PREPARE FOR POSSIBLE HIGH WINDS ON WEDNESDAY. SECURE OUTDOOR OBJECTS THAT COULD BECOME LETHAL MISSILES IN HIGH WINDS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JBM
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 1:15 PM EDT | Flash Flood Warning | ILM | Bladen, Columbus, Pender | 4 hr |
| Aug 26, 5:07 PM EDT | Flash Flood Warning | ILM | Bladen, Brunswick, Columbus, Pender, Robeson | 4 hr |
| Aug 26, 5:07 PM EDT | Flash Flood Warning | ILM | New Hanover | 4 hr |
Nearby
Flash Flood Warnings in North Carolina, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.